Medication Side Effects: How Easily We Can Miss and Dismiss Them
Often it seems that our daily lives are ruled by the means we use to responsibly manage our disease. We know the value of sticking to our medication schedules, and just as important, consistently employing preventative measures to minimize pain, muscle spasms and spasticity by using tried and true methods such as resistance/cardio exercise, yoga, and stretching. But no matter how disciplined we are, we inevitably wind up firefighting problems that arise when being proactive doesn’t quite cover it all.
In fact, being proactive and responsible can sometimes create unpleasant circumstances. Here’s a recent example of my own.
I had noticed an increasing sensation of burning in every orifice over the past 18 months. It took time to spread, but spread it did, starting in my sinus cavity and traveling down to the southernmost regions. Without getting too graphic, I now burn in every opening above the neck and below the pubic bone. In fantasy lore, I’d be the mother of all fire-breathing dragons. Smaug is a steroidal house cat compared to me and the places from which I feel as though I can spew fire.
After ruling out infection—and that took a year for the sinus/throat problems, plus another six months to rule out UTIs and yeast—my ENT diagnosed neuropathic burning and my gynecologist and neurologist concurred with my own self-diagnosis of neuropathic burning for the nether regions of my anatomy. I requested Lyrica as my first line of defense. Sounds as though I’m right up on things, huh? Clever me.
Two weeks after starting Lyrica at a low dose, I noticed no improvement and my neuro then doubled the dose. After another two weeks, things began to unravel. At least, that’s when I began to notice it. As much as I allowed myself, that is. Hot flashes and night sweats reappeared, mild at first. I chalked it up to the weather. Then my memory grew worse. My thinking became more muddled and my concentration evaporated.
One day, my salt and pepper shakers were empty and I rummaged through a box of spices in my pantry looking for the big boxes of salt and pepper containers. I found them both and put them on a pantry shelf, returning to the box to look for more cooking spices. I promptly forgot that I’d found the salt and pepper and looked for them all over again. Confused about not finding them, I gave up in utter frustration—only to see them sitting on the pantry shelf where I’d put them!
That wasn’t all. I usually put routine and other appointments on my yahoo calendar and set up two reminder email alerts for 24 and 12 hours prior to the appt time. This usually works well, but suddenly these two alerts were still not enough to keep the appointments in my head. Frantic about forgetting them on days I had to be somewhere, I sat in front of the computer constantly checking my calendar and doing nothing else, so afraid I was of forgetting to get in my car and show up on time. After two weeks of this, I called my neuro for an appt.
“I’m officially a dementia case,” I joked. When I described my behaviors, she blamed Lyrica and had me wean myself off it over two days. On the day I stopped it completely, I also went back on estrogen therapy for the hot flashes. It wasn’t the weather, I was in denial about the fact that I wasn’t out of the woods yet with menopausal symptoms. After nearly a week, my head cleared and the hot flashes ceased. But the burning continued. Now that I had my wits about me again, I decided to try thinking outside the conventional methods box and settled on taking vitamin E supplements in a desperate attempt to quell the ever-present burning. I expected nothing, and yet, the nether regions are quiet this week. We’ll see if it continues.
The freaky thing about those demented, burny, sweaty couple of weeks I had was not so much the bizarre behavior than about that pit we all tumble into called “this must be my new normal.” We are so conditioned to adapting to new limitations that we easily ignore an honest to goodness drug side effect. I live alone, so there’s nobody here to witness the changes and give me an outsider’s perspective.
One tool that helped me put together the need for more estrogen and the possibility that Lyrica was causing cognitive changes was my symptom log. Even through that bout of “dementia,” reading and rereading it back one or two months went a long way in alerting me that something was off, how long it had been off, whether it coincided with a change in meds, and ultimately that I needed to see my doctor.
Keeping a symptom log is something we all learn to do for a variety of good reasons. Identifying medication side effects is just one of them. I hope all of you have a similar system to rely on whenever your memory fails you, because it probably will at some point.
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.